It seems, at the moment, that Tamoxifen is getting a bad name. Ladies are contacting me daily around the side effects, not from having ‘taken the tablet’ but from ‘reading the insert!’ This does not seem fair to this ingenious little tablet.
If you look at all medicine inserts, even the most harmless, for example Vitamin C and Panado, we see side effects described but we take these without a second glance. Remember drug companies have to warn you of all possible side effects, common and rare.
I remember my nursing college days when during our lectures one of my fellow students would look horrified as the tutor described a certain disease. Every symptom she believed she was suffering from… It became quite a joke.
I have spoken to oncologists and listened to many discussions to get my mind around the best way to chat to patients with regard to Tamoxifen and what to answer with regard to the rare side effects that are shown in the inserts.
I also did the whole Google Doc thing, which is enough to scare anybody – stay clear!
Yes, Tamoxifen have side effects, the most common being menopausal symptoms, but these symptoms can be managed quite effectively. The effects will probably lessen over time too. Weight gain is always another worry. Remember this little tablet does not contain calories, but medicines can affect your metabolism, regular exercise should take care of that.
I would like to remind you of the positives around Tamoxifen:
• It reduces the chance of breast cancer recurrence
• It reduces the chance of a local recurrence
• It reduces the chance of getting a second breast cancer in the other breast, because it has a part blocking effect on Oestrogen
• It strengthens bones and reduces the chance of osteoporosis and fractures relating to the osteoporosis.
There was even a study that said it might reduce cholesterol.
While you are taking your Tamoxifen you should continue with your routine visits to the oncologist, gynaecologist, breast surgeon, and mammogram department. They will keep a strict eye on any side effects experienced and they will help manage any that arise.
REMEMBER always contact your doctor should you be worried about any aspect of your treatment.
Written by Julie Belloni.